Most Popular in:

Physiology

Email This Item! Print This Item!

Study: Cosmetic Filler Injections Can Cause Retinal Blockage Leading to Blindness

Posted: October 19, 2012

A study conducted by a team of Korean researchers has revealed that cosmetic filler injections can cause a dangerous retinal blockage that can lead to blindness and other serious conditions.

The American Journal of Ophthalmology has published a report  from Sung Wook Park and a team of researchers with Seoul National University’s Bundang Hospital that evaluated 12 consecutive patients with retinal artery occlusion, which is a blockage in one of the small arteries that carry blood to the retina, caused by cosmetic facial filler injections. 

The team concluded that cosmetic filler injections into the glabellar region or nasolabial fold can cause retinal artery occlusion. Iatrogenic ophthalmic artery occlusion is associated with painful blindness, a thin choroid, brain infarction (an ischemic stroke) and poor visual outcomes particularly when autologous fat is used.

Ophthalmic examination and systematic brain magnetic resonance imaging, they noted, should be performed in patients with ocular pain after such injections.